Prednisilone and adrenal insufficiency symptoms?

I was diagnosed with Undifferentiated Connective Tissue Disease, Sjogrens and Insterstitial Lung Disease last April, and started on hydroxychloroquine and 20mg prednisilone daily.

I began reducing the prednisilone dose in August, and since the beginning of December have been down to 7mg daily.

However, during the tapering period, I developed symptoms of severe fatigue, weakness and sleepiness, together with episodes of sweating/hot flushes, shaking and nausea. There is a distinct daily pattern, with the mornings least problematic, and the symptoms increasing as the day goes on. I am sometimes woken at night and my sleep is very poor.

I wondered if my symptoms are due to adrenal insufficiency induced by the prednisilone. However, I've had a TSH (2.84, range 0.30 - 4.40) and T3 (cant find the numbers for this, sorry) and free T4 (16.1, range 9.0 - 19.1) and cortisol (126 at 16.20hrs , expected levels 138-635 at 9am, <318 at midnight), which I am told were "normal" and in October, my rheumatologist said that these symptoms are not connected to either the auto-immune disorder or the steroids. He advised continuing the prednisilone taper.

The symptoms have not eased, and are now so debilitating that I am effectively housebound. I am at a loss as to what to do, but have a review with my rheumatologist next week.

Do these symptoms ring any bells with anyone here? Have you any advice for my forthcoming appointment?

Thanks

Last edited by

4 Replies

oldestnewest
  • Whisperit,

    'Normal' is a very broad range. Ask for a printout of your thyroid results and ranges (ranges are the figures in brackets after results) and post them in a new question for advice.

  • Thanks. Amending OP to put them in

  • Wisperit,

    TSH > 2.0 indicates your thyroid is beginning to struggle but NHS won't usually diagnose hypothyroidism until TSH is >4.40 or FT4 <9.0. FT4 16.1 is currently good. You should have thyroid levels checked again in 12 months.

  • thanks, clutter.

You may also like...